Our 7 year has suddenly developed all the characteristics of an anxiety disorder after experiencing the "embarassment" (her word) of spilling juice all over her school uniform at lunch. This now plays itself out in her getting "tummy aches" every morning before school, immediately before lunch at school, and in every social setting where she is expected to eat with and in front of other children (i.e. birthday parties, Sunday school snacks, etc). We've already consulted with her teacher, the school psychologist, and her pediatrician. The pediatrician has recommended that she carry one Tum(r) in each pocket of her school uniform. This is, of course, against school policy. The school is considering waiving its policy, which may prove to be all we need.
In the meantime, she doesn't eat lunch at school, barely eats any breakfast on weekdays and this is, of course, beginning to affect her schoolwork. She is also beginning to lose a small amount of weight. She eats ravenously at dinnertime and on the weekends, but I'm not in favor of this kind of "feast and famine" type of eating.
Neither my wife nor I want to make a big production out of her not eating because we fear a worse outcome than we already have - a full fledged eating disorder.
This all began quite suddenly on January 12 with no previous history of eating problems. School schedules have been erratic all of January. Tomorrow begins the longest run without days off until Spring Break.
1) Is our sense of taking "little notice" of the problem the best way to go? (or alternatives?)
2) At what point do we need a different type of intervention?
You and your wife appear to be taking the appropriate means in addressing your daughter's concerns.
Your daughter may need a proper evaluation by a child therapist.
The therapist should evaluate your daughter's;
1-History of anxiety and reaction to similar situations.
2-Relationship with family, her comfort in talking out her problems.
3-Details of the school lunch incidence.
4-Perception of how she sees things.
Since the episode occured two weeks ago, you may consider a wait and see approach, this may be a transient reaction. If her anxiety worsens or she losses more weight, see her pediatrician.
Treat your daughter as you normally would, expressing care and concern without "the big production".
One additional clarification. The school doesn't have a policy against taking medications. The school has a policy against children self-administering medications. This means that anytime a child needs to take a medication, he/she has to be dismissed to the school nurse to receive it. Our pediatrician is rightly concerned that this makes the problem even more obvious and worsens the situation rather than makes it better. The pediatrician has gone so far as to refer to Tums as a dietary supplement (calcium) rather than a medication.
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.